Indiana, 2002

Flooding in Indiana, May 6 to 23, 2002

May 6 to 23, 2002 · NWS IND · 3 events in 3 counties and zones

Flooding along White River. Extensive Flooding closes many roads and affects agricultural lands.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Flooding along White River. Extensive Flooding closes many roads and affects agricultural lands. Some homes were evacuated. Flood Stage: Crest: Date of Crest:Elliston 18.0 28.30 05/16Newberry 13.0 24.22 05/17Edwardsport 15.0 25.20 05/17

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 6, 3:20 AM EST, 6 hours 40 minutes earlier.

Area forecast discussion, May 6, 3:20 AM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 AM EST MON MAY 6 2002

TIMING OF PRECIPITATION AND HEAVY RAIN POTENTIAL ARE THE MAIN FORECAST
PROBLEMS. SEVERE WX IS ALSO A POSSIBILITY...BUT CLOUDS AND PRECIP
SHOULD KEEP THIS ONLY IN A SLIGHT RISK CATEGORY MAINLY THIS EVENING
AND TNGT. SATELLITE AND LIGHTNING CHART SHOWS A LARGE COMPLEX OF
TSTMS WAS SPREADING EAST ACROSS NE MISSOURI AND WEST CENTRAL
ILLINOIS. THIS SEEMS TO CORRELATE PRETTY WELL WITH THE MESOETA WHICH
TAKES THE BULK OF THIS ACROSS OUR CWA LATE THIS MORNING THROUGH MID
AFTN. HEAVIEST PRECIPITATION WILL BE ACROSS OUR SOUTHERN CWA WHERE
PRECIPITABLE WATER WILL BE AROUND 1.7 AND BEST UVV OCCURS. 3 HOUR
FLASH FLOOD GUIDANCE IS AROUND 1.5 TO 2 INCHES AND EVEN THOUGH AN
ISOLATED STORM COULD PRODUCE THAT AMOUNT...THERE IS NOT ENOUGH THREAT
YET TO WARRANT A FLOOD WATCH. HOWEVER WITH ADDITIONAL ROUNDS OF HEAVY
RAINFALL OCCURRING AGAIN OVERNIGHT THROUGH WEDNESDAY WE WILL PROBABLY
BE GOING WITH FLOOD WATCHES BEFORE THIS IS OVER.

BOTH THE MESO-ETA AND AVN SHOWS A LULL IN THE PRECIP ACROSS OUR AREA
THIS EVENING AND THEN INCREASING AGAIN LATE TNGT AS THE NEXT
DISTURBANCE MOVES THROUGH.  MAIN DIFFERENCE IS MESO-ETA KEEPS HEAVY
RAINFALL MAINLY ACROSS SRN INDIANA AND THE OHIO VLY WHILE AVN HAS IT
FARTHER NORTH. MODELS INDICATE LITTLE CHANGE IN THIS PATTERN WITH
REPEATED DISTURBANCES UNTIL CD FNT MOVS THRU EARLY THU.
MAV TEMPS GENLY PREFERRED FIRST 4 PERIODS WITH CLOUDS AND OCNL
PRECIP.

IN THE EXTENDED...THE AVN NOW HAS CD FNT A LITTLE SLOWER SO WILL ADD
A CHANCE OF MORNING SHOWERS IN ALL BUT LAF AND OKK ZONES. MRF THEN
KEEPS US DRY UNTIL SAT NGT.

IND...NONE.
HENDRICKSON

In the hours before

Special weather statement, May 6, 7:31 AM EST, 2 hours 29 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-061400-

CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
731 AM EST MON MAY 6 2002

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL INDIANA.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA THIS
MORNING. NO SEVERE WEATHER IS ANTICIPATED THIS MORNING.
HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS
AFTERNOON AND TONIGHT.  THERE IS THE POTENTIAL FOR ISOLATED SEVERE
STORMS WITH DAMAGING WINDS AND LARGE HAIL WITH THIS SECOND ROUND OF
STORMS.

SPOTTER ACTIVATION IS POSSIBLE LATE TODAY AND TONIGHT.  STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Daviess

When
May 6, 10:00 AM EST to May 23, 12:00 PM EST
Where
Daviess forecast zone
Property damage
$33,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Flood, Knox

When
May 6, 10:00 AM EST to May 23, 12:00 PM EST
Where
Knox forecast zone
Property damage
$33,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Flood, Greene

When
May 7, 7:00 AM EST to May 21, 7:00 PM EST
Where
Greene forecast zone
Property damage
$34,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296348, 5296349, 5296347.